Affordable Access

Psoralens used for cosmetic sun tanning: an unusual cause of extensive burn injury.

Authors
  • Nettelblad, H
  • Vahlqvist, C
  • Krysander, L
  • Sjöberg, F
Type
Published Article
Journal
Burns
Publisher
Elsevier
Publication Date
Dec 01, 1996
Volume
22
Issue
8
Pages
633–635
Identifiers
PMID: 8982544
Source
Medline
License
Unknown

Abstract

Psoralen combined with long-wave ultraviolt radiation (UV-A) has become a standard method of psoriasis treatment. A well-known and often appreciated 'side-effect' is the hyperpigmentation caused by this treatment. Three patients demonstrating a novel cause of severe skin loss, 'psoralen burn', are presented. No patient was afflicted by psoriasis and all three had used psoralen and ultraviolet exposure with the intent to enhance sun tanning. In the case histories presented, it is notable that two of the patients share an alarmingly extensive skin injury (90-95 per cent body surface area), while the third had an extensive but rather superficial injury. In addition, a very similar time-table for the development of the injury could be observed, with a maximum distribution of skin loss not reached until 7 or 8 days after exposure. Psorelen-UV-A can cause life-threatening skin losses when used in an erratic manner. Early recognition of the nature and knowledge of the time-course in the development of these lesions is necessary for optimal treatment. Some principles of treatment are discussed. Dermatologists prescribing PUVA treatment should further increase their warnings of uncontrolled use of psoralens in non-psoriatrics.

Report this publication

Statistics

Seen <100 times